Alert archive / Texas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 134, NWS Fort Worth, TX

April 21, 2017Cooke County, Texas

NWS Fort Worth, TX issued this severe thunderstorm warning at Apr 21, 2017, 3:19 AM CDT for Cooke County, Texas. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 21, 2017, 3:19 AM CDT (08:19 UTC)
Expired
Apr 21, 2017, 3:41 AM CDT
In force
22 min
Issued by
NWS Fort Worth, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Cooke County, TX

The radar

The Dallas/Ft Worth radar (KFWS), 119 km from the middle of the area, began a volume at 08:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 8.3 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 2017-04-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 2017-04-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 121 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
909 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
121 m²/s²
0-3 km storm-relative helicity
350 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.6

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 20, 11:18 PM CDT, 4 hours 1 minute earlier.

Area forecast discussion, Apr 20, 11:18 PM CDT, 4 hours 1 minute before
Area Forecast Discussion
National Weather Service Fort Worth TX
1118 PM CDT Thu Apr 20 2017

.AVIATION...
Convection has erupted and will continue to erupt across Oklahoma
overnight as a mid level shortwave moves into the Southern Plains.
Storms will be focused mainly in the vicinity of a stationary
front, which should remain draped across northwest Texas and
Oklahoma for the rest of the night. A couple of right-moving
supercells have the potential to cross the Red River in the next
few hours, but these storms should still remain north of TAF
locations during the overnight hours. As the shortwave moves
farther east on Friday, the front will surge south, bringing with
it a round of showers and storms in the DFW area likely in the
02-04 Z time frame Friday evening. Activity will attempt to
backbuild southwest towards the Waco area, which may lead to an
isolated storm or two near KACT after 22/06Z.

Ahead of the system, we should see another round of MVFR stratus
develop and spread quickly north across the area. MVFR conditions
first thing Friday morning will gradually improve throughout the
day, becoming VFR by mid Friday afternoon.

30

&&

.UPDATE...

At 9pm a surface frontal boundary was nearly stationary to the
northwest of Wichita Falls and draped across southern Oklahoma.
There were a few convective attempts to the south of the front
earlier this evening, but capping and insufficient forcing led to
their quick demise. Since then, as stronger forcing for ascent has
spread into the Southern Plains ahead of a shortwave trough, and
strengthening low level warm advection spreads north, there has
been a marked increase in elevated showers and thunderstorms
across Oklahoma, north of the frontal boundary. This activity
should continue for much of the nighttime hours, with most of the
activity remaining north of the Red River through Friday morning.
For the remainder of tonight, we have lowered PoPs across our
northwest counties and confined rain/storm chances to the
immediate Red River area after midnight. Lapse rates will steepen
through the nighttime hours as temperatures cool aloft with the
approaching trough. This will support a severe hail threat with
any storms. Other than some minor changes to PoPs for tonight, no
other changes needed to the current forecast.

Dunn

&&

.PREV DISCUSSION... /ISSUED 345 PM CDT Thu Apr 20 2017/
At mid afternoon, a frontal boundary extended southeast of a line
from Rogers, Arkansas to Muskogee, Oklahoma to Frederick,
Oklahoma to Big Spring, Texas. Scattered showers and thunderstorms
so far today has been across eastern part of this front from
Central Oklahoma northeastward. How far south this boundary moves
is dependent on the convection that develops along the front. For
now, have indicated that this front will become stationary
southeast of a McAlester, Oklahoma to Wichita Falls line late this
evening before it then start to lift back to the north. A few
storms may reach areas north of a Cisco to Denton to Paris line
tonight. If these storms occur, they will have the potential to
become severe producing one inch hail and 60 mph wind gusts.

Low clouds will overspread much of the forecast area again
overnight tonight. Lows will be in the 60s. After morning low
clouds, skies will become partly sunny Friday and highs will once
again be well above normal with 80s expected area wide. There
will be low chances of showers and thunderstorms Friday morning
through mid afternoon mainly near the Red River. As a shortwave
moves out into the Plains Friday afternoon, the cold front move
southeast and thunderstorms chances will increase late Friday
afternoon along and north of the I-20 corridor. Some severe
thunderstorms will be possible with large hail and damaging winds
as well as heavy rain and cloud to ground lightning. The storms
are expected to develop into a squall line Friday night which will
then sweep across much of the forecast area. The threat for
damaging winds, locally heavy rain and cloud to ground lightning
will continue through the night. Thunderstorm chances will linger
southeast of a Killeen to Sulphur Springs line into early Saturday
morning but the severe threat should be ending around daybreak as
the cold front clears the region.

Skies will clear from northwest to southeast during the day
Saturday. It will be breezy and cool Saturday behind the front
with highs in the 60s to lower 70s. Wind speeds will decrease
to 5 to 10 mph toward sunset. With clear skies and these lighter
winds, temperatures will fall into the 40s area wide by daybreak
Sunday.

Upper level ridging will occur Sunday and Monday in the wake of
the departing upper level trough. The upper flow will become more
zonal by Tuesday as shortwaves move across the northern and
central Plains. This will result in dry weather through
this period with warming trend starting during the day Sunday.
Highs will be in the upper 60s to mid 70s Sunday, mid 70s to lower
80s Monday, and 80s to lower 90s Tuesday and Wednesday. Lows will
still be cool Sunday night with lows mostly in the 40s, but will
moderate Monday and Tuesday nights with mid 50s to lower 60s
Monday night and 60s area wide Tuesday night.

An upper level trough is expected to move out into northern and
central Plains on Thursday, this should drive a cold front
southward toward North Texas. Although the GFS, ECMWF and Canadian
differ on their solutions, shower and thunderstorm chances should
return on Thursday.

58

&&

.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth    69  82  55  67  47 /   5  20  60  10   0
Waco                67  82  56  67  45 /   5   5  40  10   0
Paris               64  80  53  64  44 /  10  20  70  10   0
Denton              66  82  52  67  45 /   5  30  60   5   0
McKinney            67  81  54  65  46 /   5  20  60  10   0
Dallas              69  83  56  68  49 /   5  20  60  10   0
Terrell             66  81  55  67  46 /   5   5  50  10   5
Corsicana           66  82  57  67  46 /   5   5  50  20   5
Temple              66  83  57  68  48 /   5   5  40  10   0
Mineral Wells       64  85  51  67  43 /   5  20  40   5   0

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
None.
&&

30/91
Hazardous weather outlook, Apr 20, 2:44 PM CDT, 12 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Fort Worth TX
244 PM CDT Thu Apr 20 2017

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-211200-
Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin-
Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas-
Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell-
Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro-
Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone-
Leon-Milam-Robertson-
244 PM CDT Thu Apr 20 2017

This Hazardous Weather Outlook is for North and Central Texas.

.DAY ONE...Tonight.

A chance of thunderstorms exists mainly north/northwest of a
Breckenridge to Decatur to Sherman line. An isolated storm may
briefly produce hail up to one inch and strong gusty winds

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Storm chances will once again increase late Friday afternoon into
Saturday as a cold front moves south from Oklahoma into North and
Central Texas. As storms initially develop, there will be a chance of
large hail and damaging winds. The storms are expected to grow
upscale and eventually form into a line which will move southeast
into North Texas. Once a line of storms develops, the main threats
will be damaging winds and heavy rain.

As the cold front continues to move southward, severe storms will
continue to be possible early Saturday morning, especially southeast
of a Sulphur Springs to Corsicana to Killeen line.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

The office that day

Everything else NWS Fort Worth, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 21, 2:06 AM CDTSevere Thunderstorm WarningFWDMontague54 min
Apr 21, 2:39 AM CDTSevere Thunderstorm WarningFWDMontague51 min
Apr 21, 5:49 PM CDTSevere Thunderstorm WarningFWDMontague56 min
Apr 21, 6:34 PM CDTSevere Thunderstorm WarningFWDCooke, Montague56 min
Apr 21, 6:57 PM CDTSpecial Weather StatementFWDWise48 min

Nearby

Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.